Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 14, 2021

NWS Albany, NY issued this special weather statement at Jul 14, 2021, 9:52 PM EDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 9:52 PM EDT (01:52 UTC)
Expired
Jul 14, 2021, 10:15 PM EDT
In force
23 min
Issued by
NWS Albany, NY

The radar

The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS81 KALY 150152
SPSALY

Special Weather Statement
National Weather Service Albany NY
952 PM EDT Wed Jul 14 2021

CTZ013-150215-
Southern Litchfield-
952 PM EDT Wed Jul 14 2021

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN 
LITCHFIELD COUNTY...

At 952 PM EDT, a thunderstorm producing heavy rainfall was located 
over Thomaston, or near Wolcott, moving east at 20 mph.

Locations impacted include...
Thomaston, Terryville, Woodbury Center, Oakville, Watertown,
Plymouth, Woodbury, Bethlehem, Roxbury, Hotchkissville, Pequabuck,
Reynolds Bridge, Hancock, Pomeraug, Gulls Hollow, Plymouth Green,
Northfield, Terryville Station, Delano Field and Allentown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4158 7335 4177 7301 4164 7298 4163 7302
      4161 7302 4161 7306 4159 7306 4159 7308
      4157 7309 4156 7316 4151 7316 4151 7329
TIME...MOT...LOC 0152Z 277DEG 17KT 4164 7306 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 7:45 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 7:45 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
745 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Flooding storms east and south of the Capital Region have built
into the mid Hudson Valley and into the Berkshires. The storms
are moving slowly but steadily with some areas of Rensselaer
County seeing ~4 inches of rain estimated by radar, and ~2.5
inches of rain in 1-2 hours in the Taconics and into the
Berkshires. Schodack Mesonet site had over 2 inches of rain.
Some localized flash flooding is possible in these areas as the
storms keep building east this evening. Once the sun sets,
storms are expected to weaken and dissipate.

Thanks to EMs, law enforcement, spotters and public for all
reports so far, which are always critical for our situational
awareness and ability to relay warnings and important information
to others.

Earlier, One cloud to ground lightning flash extended roughly
8+ miles from the thunderstorms in Rensselaer across the Hudson
River into Albany County, that we witnessed outside our window
~350 PM EDT. Proves "bolts from the blue" occur and people
should stay indoors until well after the last thunder is heard.

Some clearing this evening once storms exit and dissipate, then
some patchy fog developing. Lows in the 60s as surface dewpoints
dry out just a little, with light to calm winds.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Some midlevel drying Thursday with low level dew points mainly
in the 60s with sunshine and light winds supporting highs in the
80s to near 90 and cooler in higher terrain. Heat indices in
the mid Hudson Valley could approach the mid 90s and if
confidence increases, Heat Advisories may be issued for Thursday
once new guidance arrives tonight. Any thunderstorms Thursday
would be very isolated if at all.

By Friday and Saturday, there are considerable disagreements in
sources of guidance/ensembles as to the movement and evolution
of upper energy tracking out of the Great Lakes. The timing and
track will determine the timing of the northward return of the
old low level boundary and the approach of a cold front over the
weekend. Based on the overall upper pattern evolution at least
scattered thunderstorms Friday afternoon with highs well into
the 80s and near 90 mid Hudson Valley and cooler in higher
terrain. Heat indices again around the mid 90s with Heat
Advisory potential Friday.

The approach of upper energy Saturday and increasing boundary
layer flow and low level forcing suggests scattered showers and
isolated thunderstorms through Friday night and Saturday morning
with potential likely coverage Saturday afternoon. Coverage
Saturday could be less depending on the timing and track of the
upper energy and associated cold front. Highs Saturday around 80
to mid 80s and cooler in higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Saturday night with a broad positively tilted
trough in place across NY state extending westward through the lower
Great Lakes. Ongoing showers and even some thunderstorms could
persist through Saturday evening, depending on the timing of a lead
short wave moving through the mean trough. There is enough consensus
among the guidance to mention likely pops, lowering overnight as the
short wave moves east of the region.

The broad trough forecast to remain in place over the region on
Sunday, with another possible short wave moving through. Details
difficult to determine this far out, but will mention chance to
likely pops with the higher values south of Albany. Instability
looks rather limited, so will only mention slight chance of thunder
at this time. There should be a decent amount of cloud cover around,
so temperatures expected to be slightly below normal with continued
humid conditions. Some showers may linger into the evening, although
overall coverage should start to decrease. A break in the
precipitation is expected overnight.

Similar weather anticipated for Monday, with the broad upper level
trough still in place. There appears to be weaker forcing compared
to Sunday, so will mention chance pops at this time. With slightly
lower heights aloft there could be more thunderstorms, especially
given sufficient heating from sunshine during the first half of the
day. Temperatures look to be near normal.

GFS and ECMWF indicating the upper level trough will be reinforced
by a rather strong short wave approaching from southeast Canada and
the upper Great Lakes. This should result in at least scattered
showers and thunderstorms Tuesday afternoon.

Like a broken record, more showers and thunderstorms are possible on
Wednesday under the influence of the upper level trough and additional
short waves passing through.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
An upper level disturbance and sfc trough will slowly move east
of the region this evening focusing scattered showers and
thunderstorms. High pressure will bring mainly fair weather tonight
into Thursday.

Thunderstorm threat has ended at KGFL and KALB.  Best chance
for thunderstorms will be through 02Z/15 at KPSF and between 01
and 02Z/15 at KPOU.

For tonight, abundant low level moisture and light winds should
allow areas of fog to form, especially in areas which received
rain today and this evening. There is a chance for IFR/LIFR
Vsbys/Cigs at all TAF sites, mainly between 06Z-12Z/Thu,
although could start earlier at KGFL and KPSF.

Once any fog/low clouds lift between 11Z-13Z/Thu, VFR conditions
are expected for the remainder of Thursday.

Winds will be southeast to southwest at 5-10 KT this evening.
Winds will become light/variable overnight. On Thursday, winds
will be mainly southwest to west at 5-10 KT.

Winds will be stronger, and variable in direction in and near
any thunderstorms this afternoon.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms associated with a weak upper
disturbance will end this evening. A dry day is expected
Thursday with seasonably warm and humid conditions. Hot and
humid Friday for areas from Albany south and east. Scattered to
numerous showers and thunderstorms will be possible again,
especially north and west of Albany.

RH values will be above 50 percent through Friday. Winds will be
15 mph or less through Friday, generally from the south to west.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are expected
to move from west to east across the region through this evening.
Locally heavy rainfall is possible, which could result in some
minor urban/poor drainage flooding, especially since soils are
fairly saturated. However, the storms should be progressive,
which should mitigate a more widespread flood threat. Dry
weather returns on Thursday, but more periods of rain are
expected Friday into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...SND
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 4:24 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
424 PM EDT Wed Jul 14 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
424 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a marginal to slight risk for severe weather this and
evening with the main threat being isolated to scattered damaging
wind gusts. Locally heavy rainfall could result in isolated minor
urban and poor drainage flooding and standing water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

The return of warm and humid conditions may result in heat index
values reaching the mid and upper 90s Thursday and Friday in the
Hudson and Mohawk Valleys as well as lower portions of the Berkshires
and Litchfield Hills. Heat Advisories may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 14, 8:40 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
840 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      4 ENE CHATHAM           42.39N  73.54W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            NEW CONCORD ROAD FLOODED BETWEEN STATE ROUTE 295 AND
            COUNTY ROUTE 9.

&&

EVENT NUMBER ALY2103643

SND
Local storm report, Jul 14, 8:56 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
856 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      1 SSW CHATHAM           42.35N  73.60W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            STATE ROUTE 66 FLOODED AT INTERSECTION OF DARDESS DR.

&&

EVENT NUMBER ALY2103644

SND
Local storm report, Jul 14, 8:59 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
859 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NE SYCAWAY            42.76N  73.61W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN CENTER
            BRUNSWICK. TIME ESTIMATED FROM RADAR.

0321 PM     TSTM WND DMG     1 WNW CAMBRIDGE         43.03N  73.40W
07/14/2021                   WASHINGTON         NY   911 CALL CENTER

            TREES DOWN BLOCKING COILA RD.

0323 PM     TSTM WND DMG     SHAFTSBURY              43.00N  73.20W
07/14/2021                   BENNINGTON         VT   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND WIRES DOWN AROUND
            SHAFTSBURY. TIME ESTIMATED FROM RADAR.

0343 PM     TSTM WND DMG     POESTENKILL             42.69N  73.56W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE
            POESTENKILL AREA. TIME ESTIMATED FROM RADAR.

0408 PM     TSTM WND DMG     WILMINGTON              42.87N  72.87W
07/14/2021                   WINDHAM            VT   LAW ENFORCEMENT

            TREES DOWN ON RAY HILL RD. TIME ESTIMATED FROM RADAR.

0415 PM     FLASH FLOOD      2 NE SYCAWAY            42.76N  73.61W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE BRUNSWICK AREA.

0420 PM     FLASH FLOOD      2 W BRUNSWICK           42.73N  73.60W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE EAGLE MILLS
            AREA.

0430 PM     FLASH FLOOD      POESTENKILL             42.69N  73.56W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE POESTENKILL
            AREA.

0434 PM     FLASH FLOOD      EAST GREENBUSH          42.59N  73.70W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            ONE LANE OF COLUMBIA TURNPIKE CLOSED. ROCKS AND DEBRIS
            WASHED ONTO SOME ROADS.

0447 PM     TSTM WND DMG     VERNON                  42.78N  72.53W
07/14/2021                   WINDHAM            VT   LAW ENFORCEMENT

            TREE DOWN ON WIRES. TIME ESTIMATED FROM RADAR.

0515 PM     FLASH FLOOD      1 ENE WEST SAND LAKE    42.65N  73.59W
07/14/2021                   RENSSELAER         NY   METEOROLOGIST

            SEVERAL INCHES OF MOVING WATER FLOWING OVER ROUTE 43 IN
            SEVERAL LOCATIONS BETWEEN WEST SAND LAKE AND AVERILL
            PARK.

0515 PM     FLASH FLOOD      2 SSE EAST GREENBUSH    42.57N  73.69W
07/14/2021                   RENSSELAER         NY   911 CALL CENTER

            SEVERAL REPORTS OF ROADS FLOODED IN THE TOWN OF
            SCHODACK.

0515 PM     FLASH FLOOD      1 NNW AVERILL PARK      42.65N  73.56W
07/14/2021                   RENSSELAER         NY   WTEN

            ROUTE 66 WASHED OUT FROM FLASH FLOODING.

0530 PM     FLASH FLOOD      EAST GREENBUSH          42.59N  73.70W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            WATER REACHING HOMES AND FLOODING BASEMENTS ALONG
            BERKSHIRE DRIVE AND EVERGREEN WAY.

0710 PM     FLASH FLOOD      1 WNW CANAAN            42.42N  73.47W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            STATE ROUTE 295 FLOODED AT COLANE RD INTERSECTION.

0717 PM     FLASH FLOOD      4 ENE CHATHAM           42.39N  73.54W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            NEW CONCORD ROAD FLOODED BETWEEN STATE ROUTE 295 AND
            COUNTY ROUTE 9.

0747 PM     FLASH FLOOD      4 NW AUSTERLITZ         42.36N  73.52W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            COUNTY ROUTE 24 FLOODED BETEEN COUNTY ROUTE 9 AND
            STONEWALL ROAD.

0805 PM     FLASH FLOOD      1 SSW CHATHAM           42.35N  73.60W
07/14/2021                   COLUMBIA           NY   911 CALL CENTER

            STATE ROUTE 66 FLOODED AT INTERSECTION OF DARDESS DR.

&&

EVENT NUMBER ALY2103634 ALY2103627 ALY2103633 ALY2103635 ALY2103629
ALY2103636 ALY2103637 ALY2103638 ALY2103628 ALY2103630 ALY2103631
ALY2103639 ALY2103640 ALY2103632 ALY2103641 ALY2103643 ALY2103642
ALY2103644

SND
Special weather statement, Jul 14, 9:03 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Albany NY
903 PM EDT Wed Jul 14 2021

CTZ001-013-NYZ066-150145-
Southern Litchfield-Northern Litchfield-Eastern Dutchess-
903 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LITCHFIELD AND EAST
CENTRAL DUTCHESS COUNTIES...

At 903 PM EDT, a strong thunderstorm was located near Kent, or 11
miles north of New Milford, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Torrington, Thomaston, Amenia, Kent, Sharon, Litchfield, Northwest
Harwinton, New Preston, Cornwall Bridge, Wingdale, Dover Plains,
Gaylordsville, Winsted, Plymouth, Harwinton, Goshen, Morris, Warren,
Cornwall and Bantam.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4163 7362 4187 7358 4192 7302 4167 7303
      4164 7350 4165 7349 4166 7349 4166 7350
      4167 7352 4164 7352
TIME...MOT...LOC 0103Z 252DEG 21KT 4175 7342

JPV
Local storm report, Jul 14, 9:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLOOD            WYANTSKILL              42.70N  73.65W
07/14/2021                   RENSSELAER         NY   FIRE DEPT/RESCUE

            EVACUATIONS OF ABOUT 10 HOMES ALONG WYANTSKILL CREEK
            NEAR BROOKSIDE AVE.

&&

EVENT NUMBER ALY2103645

SND
Special weather statement, Jul 14, 9:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
952 PM EDT Wed Jul 14 2021

CTZ013-150215-
Southern Litchfield-
952 PM EDT Wed Jul 14 2021

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
LITCHFIELD COUNTY...

At 952 PM EDT, a thunderstorm producing heavy rainfall was located
over Thomaston, or near Wolcott, moving east at 20 mph.

Locations impacted include...
Thomaston, Terryville, Woodbury Center, Oakville, Watertown,
Plymouth, Woodbury, Bethlehem, Roxbury, Hotchkissville, Pequabuck,
Reynolds Bridge, Hancock, Pomeraug, Gulls Hollow, Plymouth Green,
Northfield, Terryville Station, Delano Field and Allentown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4158 7335 4177 7301 4164 7298 4163 7302
      4161 7302 4161 7306 4159 7306 4159 7308
      4157 7309 4156 7316 4151 7316 4151 7329
TIME...MOT...LOC 0152Z 277DEG 17KT 4164 7306

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:26 PM EDTAreal Flood AdvisoryALYDutchess114 min
Jul 14, 9:15 PM EDTAreal Flood WarningALYRensselaer11 hr
Jul 15, 3:25 PM EDTHeat AdvisoryALYColumbia, Dutchess, Greene, Ulster27 hr
Jul 14, 8:10 PM EDTSpecial Weather StatementALY50 min
Jul 14, 9:03 PM EDTSpecial Weather StatementALY42 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.